Agonal Breathing? - 1258260

7 posts / 0 new
Last post
chebird
Agonal Breathing? - 1258260

Dear GRACE,

My husband has been having what appears to be agonal breathing when he is asleep. He gasps, pauses in his breathing, twitches violently, hiccups loudly, talks and moves his hands around. It is getting worse nightly. He is fine during the day.

The PA oncologist said this is from the decadron, but he's been tapering and is only taking half a pill a day now. He just finished radiation (not WBR) for two brain mets and a met at L4/L5.

We have an appointment with his oncologist on Monday, and I will sure bring this up.

Does anyone have any experience with this? He has been moving to the couch to sleep at night. I'm afraid every morning that I'll find him dead.

Thanks for any insight,

Holly

Dr West
Reply To: Agonal Breathing?

To my knowledge, agonal breathing really refers to the irregular breathing pattern of someone who is imminently dying, but it's essentially the same thing you see with sleep apnea. I don't know that steroids lead to a significant increase in sleep apnea, but since they can lead to fluid retention, especially around the head and neck, and neck enlargement is a definite contributor to sleep apnea, I think that's a real possibility. Does he snore? That's also commonly seen with sleep apnea.

A sleep specialist could have him undergo testing in a sleep lab that can clarify what's going on. If it's sleep apnea, a CPAP machine (continuous positive airway pressure) machine at the bedside could be very helpful.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

chebird
Reply To: Agonal Breathing?

Thanks again, Dr. West.

He had a sleep study done right before the cancer diagnosis. Yes, he had sleep apnea, but he couldn't sleep with the CPAP. The apnea greatly improved after the treatment for lung cancer. This is different: it came on suddenly and is much more violent. I'm hoping it's from the decadron and will improve soon.

He just finished radiation to an extra-axial mass in the left anterior fossa. This nerve sheath tumor is causing him much pain in his face and inside his mouth. He has lost some vision and hearing. The pain is really bad today; hopefully, that's from post-radiation irritation and weaning off the decadron.

Does it take some time for the decadron to leave one's system? He only took 2 mg today.

Blessings to all,

Holly

catdander
Reply To: Agonal Breathing?

Hello Holly, Just FYI, Your description of your husband's sleeping sounds like my husband's description of mine. It scares him and keeps him awake. I too have sleep apnea and am on again off again with a CPAP.

I'm so sorry he's having such difficult symptoms. I'll ask Dr. Walko to comment on decadron but I understand it takes an unusually long time to taper off of and how that's done needs to be fitted to the individual.
Since you're the person most closely in contact with him you can probably tell where and with what meds he's the most comfortable and I know you're doing a great job. I keep you in my thoughts, Janine

dr walko
Reply To: Agonal Breathing?

Holly, dexamethasone does have its biologic effects for around 50 or more hours, though the physical drug leaves the body much faster.

Best wishes,
Dr. Walko

Christine M. Walko, PharmD, BCOP, FCCP
Personalized Medicine Specialist
Moffitt Cancer Center, Tampa, FL

double trouble
Reply To: Agonal Breathing?

Thinking of you Holly and sending cyber support.
Debra

chebird
Reply To: Agonal Breathing?

Thank you all so much!

I will sleep better tonight knowing this is somewhat normal!

God bless you all,

Holly